MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HA PIN 4.5 THREAD 10 X 150MM; PIN, FIXATION, THREADED

SMITH & NEPHEW, INC. HA PIN 4.5 THREAD 10 X 150MM; PIN, FIXATION, THREADED
Model Number 71070823
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 01/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, after a tsf construct had been implanted on (b)(6) 2020 for correcting a distal radius partial growth arrest in left hand, the patient experienced two half-pin track infections proximally, which resulted in loosening of the pins and an overall increasing instability of the frame.Upon removal of construct on (b)(6) 2021, the physician also noticed 'play' while manipulating two struts including the spatial frame strut x-short and the fast fx strut x-short, which raised questioning on whether they are 'structurally sound and stable in their joints and internal mechanism'.Based on the two half-pin track infections and the two alleged struts, as well as x-rays revealing that the osteotomy site was closing and the distal fragment was deemed clinically stable enough in its corrected position, the decision was made to remove the frame and finish the latter stages of healing in a pop cast.The proximal half-pins could be pulled out of the bone without any counterclockwise turns.The patient recovery is ongoing.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms although the two provided photos confirm the complaint, however, without the requested clinical information, lab report, operative reports or the device, the clinical root cause of the reported infection cannot be determined.Per the complaint, the reported infection was treated with extra cleaning and oral antibiotics (b)(4) and the overall instability (b)(4) treatment was continued with the plaster.The reported ¿play¿ during manipulation of the spatial frame strut x-short (b)(4) and the fast fx strut x-short (b)(4) occurred during the construct removal.Although the surgeon questioned the stability of the frame, the patient¿s x-ray revealed the closing of the osteotomy site.In addition, the distal fragment was deemed clinically stable in its corrected position.As a result, the surgeon removed the frame and changed the patients to a pop cast for the latter phase of healing.Since the patient¿s recovery is ongoing, no further clinical /medical assessment is warranted at this time.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.This included a review of sterilization documents which indicated that the product was sterilized according to sterilization release documentation.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Some potential probable causes for this event could include but not limited fit/sizing, alignment, surgical technique, joint laxity, traumatic injury and procedural/user error.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
HA PIN 4.5 THREAD 10 X 150MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11291199
Report Number1020279-2021-01032
Device Sequence Number11692621
Product Code JDW
UDI-Device Identifier03596010507587
UDI-Public03596010507587
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K023921
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71070823
Device Catalogue Number71070823
Device Lot Number16DT68354
Initial Date Received by Manufacturer 01/18/2021
Supplement Date Received by Manufacturer06/16/2021
Initial Report FDA Received Date02/08/2021
Supplement Report FDA Received Date06/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age9 YR